Stem cell transplants for blood cancers

A group for people to discuss stem cell transplants for blood cancers such as leukaemia and lymphoma. This can include transplants using a person’s own stem cells or stem cells from someone else (a donor).

Numbness and achy joints

Alzjunkyard
Posted by

I'm 18 months post sct and generally doing well. Still on all the meds and dr wants me on something for high Cholesterol but im not into it.

Lately my hands and forearms have been tingly and sore. Its painful to clench my fists and really, i cannot shut my left fist all the way. My hips get sore and its hard to walk after I've been sitting.

Anyone else have these symptoms with chronic gvhd?

~Alissa 

Thehighlander
Posted by

Hi Alissa,

I am 3 years 8 months post Allo and still have times where I have the same issues. First ensure you have your Vitamin D12 checked out as this is a side effect of low vitamin levels. My D12 is ok but I am on a general Adcal D3 for life.

Being active definitely helps these issues. But if sit for a long time (drive 3-4 hours) it does take a lot of stretching to get going.

My hand sort of lick onto things like the steering wheel of the car and have to stretch my hands often.

My issues are not GvHD related but the long term after effects of the two SCT processes and my Physiotherapist says it just going to need my to keep active and do stretching exercises every day.

Stretching ((hugs))

Mike - Thehighlander

It always seems impossible until its done - Nelson Mandela

moomy
Posted by

Hi Alissa,

it could easily be the longer term side effects of all the drugs you’ve had, do get vitamin and mineral levels checked out, you might need to sweet-talk a good GP to establish the actual levels, bearing in mind quite a few say once you’re just into normal range that’s enough, for some this simply isn’t enough, you might well need a boost to ensure your range is well up. 

Don't forget that some vitamins need certain minerals to help them work properly, too. For example, C and iron, B12 and potassium. You might also benefit from adding a daily Loratidine (Claritin is it’s brand name) yes I know it’s an antihistamine, but it really can help with joint pains. 

And also cramping (whether in position or difficult to get a position) is a follow on from all the chemo you’ve been on and a side effect of peripheral neuropathy. Steroids can also affect cholesterol levels......pants, eh? 

Hugs xxx

Moomy

Kirsty914
Posted by

I have had these exact symptoms this week and it turned out to be low potassium and low magnesium which I gather is fairly common post allo for lots of patients. Maybe reach out to your team and ask for your levels to be checked? Simple supplements can sort the problem fairly quickly but mine were VERY low so I had an IV bag yesterday to give me a little boost

Alzjunkyard
Posted by

Thanks everyone, for the great responses. I'm already taking magnesium and potassium and those levels are checked monthly. Sometimes levels are low so it could be that.

So many little things that could be anything!

~Alissa 

homealone
Posted by

My doctor said my achy muscles could be low Vitamin D which surprised me in the middle of summer. But I've been taking for just a few days and seems much better. Apparently Vit D is needed to move all the other minerals about the body. I haven't done anything strenuous though, so will have to see what happens then.

Tessa

Thehighlander
Posted by

Good that you have some answers.

I get tested for Vit D levels every 4-6 months as I have to keep clear of long periods of direct sun. I am on Adcal D3 for life but we do keep an eye on the levels.

Mike - Thehighlander

It always seems impossible until its done - Nelson Mandela

Hamish72
Posted by

Hi Alzjunkyard

My sister is also getting joint pain in her ankles, knees and especially her hips. It comes in waves. She doesn't’ have GvHD, but she is very immobile at the moment, and transfusion dependent post SCT in Oct 18. She’s iron overloaded, so I’d put it down to that. 

There are some great suggestions here - thanks everyone. I will see if we can get a vitamin and mineral check done.

Julie

moomy
Posted by

Hi Julie,

aching and swollen joints can really be due to a hefty ferritin load, too, ask about medications such as Exjade?

hugs xxx

Moomy

MissSatomi
Posted by

Hi Alissa

I'm late to the party, as so often... 

...but I have had very similar symptoms, which have now been fully investigated.   Mine is the result of low cortisol, as a consequence of having been on corticosteroids for gvhd for a year.  The symptoms did not appear until a month after I had completely come off all steroids.  I wake up each morning feeling as if I have run a marathon and then the symptoms gradually improve during the day.  Hands, arms, shoulders, hips and knees are worse for me at the moment.   

I understand it can take anything from 6 months to a year to regain normal levels of natural cortisol production. 

Something else to consider and ask about, as I know you've also been treated for gvhd? 

Otherwise all is good for me.  

Lots of love and big hugs xxxx

Kirsty914
Posted by

This is useful to know, given the steroids I'm on, cheers for this!